To patients who have undergone chemotherapy, and their caregivers, reaching the end of the treatment cycle means a sigh of relief. However, there are many long-lasting effects of chemotherapy that can become evident even after treatment has been discontinued. One of these potential side effects is chemotherapy induced cardiomyopathy (CIC), or a weakening of the heart muscle caused by chemotherapy.
Approximately one in every 3-4 cancer survivors is considered to be at high risk for CIC (3). In this article we will discuss what cardiomyopathy is, and how you and your care team can manage this potential aftermath of your chemotherapy treatment.
What is cardiomyopathy?
Cardiomyopathy is a condition in which the heart muscle becomes damaged and weak, causing the heart to become larger in size in order to pump blood to the body effectively. There are many causes of cardiomyopathy, and certain chemotherapy drugs are known to be potential precursors of the disease. Signs and symptoms of cardiomyopathy include the following (4):
- Breathlessness with exertion or even at rest
- Swelling of the legs, ankles and feet
- Bloating of the abdomen due to fluid buildup
- Cough while lying down
- Heartbeats that feel rapid, pounding or fluttering
- Chest discomfort or pressure
- Dizziness, lightheadedness and fainting
Left untreated, cardiomyopathy can lead to heart failure, which is a chronic and progressive condition.
How to prevent and manage CIC
First, speak with your oncology team about the chemotherapy you will be receiving, and its potential impact on your heart function. The most common culprit in the formation of CIC is a class of drugs known as anthracyclines (such as doxorubicin/Adriamycin)(2), however, there are other drugs that may also cause CIC. If you are at risk for developing CIC, your oncologist will order an echocardiogram, or ultrasound of the heart, before therapy to establish a baseline of cardiac function, and during the course of your treatment to monitor for changes (1). You may have labs drawn to check for markers of heart damage (2,3). Your provider may also prescribe medications to reduce the workload on the heart, protecting your heart muscle (1,2). Keeping your blood pressure within healthy limits will aid in reducing stress in your heart (3). Maintaining an exercise regimen throughout your treatment may also help to improve your heart health (1).
If you develop CIC, take all medications as prescribed by your physician, and limit your sodium intake (2). Weigh yourself daily to monitor for fluid retention (2), which can occur suddenly and is often noted before signs and symptoms of inadequate heart function appear.
If you are about to start, are currently receiving, or recently finished chemotherapy, speak with your treatment team about all possible long-term effects, including possible heart damage. In many cases, CIC is temporary and heart function improves once chemotherapy is completed, though this may take several months. Therefore, it is important to take medications as prescribed, and to follow up with any labs or echocardiograms your doctor prescribes to monitor your heart function.
Guest post by Cyra-Lea Drummond, RN, BSN
Cyra-Lea Drummond is a registered nurse with 15 years experience in nursing, including telemetry, cardiac ICU, cardiac rehab, and home health. She currently lives near Louisville, KY and enjoys spending her free time playing outside with her husband, son, and their dog Daisy.